Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 25, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2023, 1:50 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 1:50 PM MST (20:50 UTC)
- Expired
- Jul 31, 2023, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203
WGUS55 KVEF 312050
FFWVEF
AZC015-312345-
/O.NEW.KVEF.FF.W.0025.230731T2050Z-230731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
150 PM PDT Mon Jul 31 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northeastern Mohave County in northwestern Arizona...
* Until 445 PM MST.
* At 150 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Mt. Trumbull and the Mt. Trumbull Loop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3666 11305 3651 11293 3634 11306 3641 11341
3662 11349
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AN2 follow-up statements
627
WGUS75 KVEF 312234
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
334 PM PDT Mon Jul 31 2023
AZC015-312345-
/O.CON.KVEF.FF.W.0025.000000T0000Z-230731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
334 PM MST Mon Jul 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...
At 334 PM MST, Doppler radar indicated thunderstorms producing heavy
rain near the warned area. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Mt. Trumbull and the Mt. Trumbull Loop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3666 11305 3651 11293 3634 11306 3641 11341
3662 11349
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AN816
WGUS75 KVEF 312341
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
441 PM PDT Mon Jul 31 2023
AZC015-312351-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-230731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
441 PM MST Mon Jul 31 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST THIS AFTERNOON FOR
NORTHEASTERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3666 11305 3651 11293 3634 11306 3641 11341
3662 11349
$$
VEFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:41 AM MST, 11 hours 9 minutes earlier.
Area forecast discussion, Jul 31, 2:41 AM MST, 11 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 241 AM PDT Mon Jul 31 2023 .SYNOPSIS...Monsoon moisture spreads further north and west across the area today and Tuesday resulting in greater storm coverage over northwst Arizona, southern Nevada and eastern California. Stronger storms will be capable of producing heavy rain with localized flash flooding and strong winds. Conditions will gradually dry out Wednesday and beyond, allowing temperatures to return to near normal late in the week. && .SHORT TERM...Today through Wednesday. Satellite/radar imagery shows a large thunderstorm complex over far southwestern Arizona earlier tonight that produced wind gusts in excess of 50 mph in the Yuma area and 40-50 mph gusts near Blythe. Dewpoint temperatures in these aera ranged from the mid 60s to low 70s as the complex moved through. Keeping an eye on outflow associated with this feature as it is currently moving through Riverside County and approaching south/southcentral San Bernardino County. The synoptic set up has high pressure centered over northern Texas with an inverted trough we have been following for day, lifting into our area from northern Sonora Mexico pushing 1.5+ inch precipitable water pooled just to our southern CWA border into the lower Colorado River Valley and adjacent areas today. One inch PWATs push north and west across much of the forecast area today with this deeper moisture remaining in place through Tuesday. This should lead to a couple of active thunderstorm days today and Tuesday based on the latest hires model data. Primary concerns with stronger storms today will be gusty winds up to 50 mph reducing visibility in blowing dust and heavy rain leading to localized flash flooding. Below normal temperatures are forecast for today and Tuesday with the high in Las Vegas on Tuesday forecast below 100 degrees for the first time since June 29th. Wednesday could be another fairly active day, particularly over Lincoln and northern Mohave counties. The trough is forecast to have lifted out of the area, taking the deeper moisture north of our area and turning turning the upper flow to the southwest. High temperatures recover several degrees on Wednesday with the high in Las Vegas forecast to rise above 100 degrees once again. Areas of haze are expected across portions of eastern California and southern Nevada over the next few days as smoke from the York fire in the Mojave Preserve drifts across the area. .LONG TERM....Thursday through the weekend. Southwesterly flow finally begins to scour out the monsoonal moisture on Thursday, with PoPs largely limited to northeastern portions of the CWA. By Friday, precip chances are pretty much gone as the upper-level high begins to expand westward. Over the weekend, the elongated ridge becomes centered near Yuma, placing us under light westerly flow and anomalous 500mb heights. The end result of this development is dry conditions and slightly above-normal temperatures. It's probable that these warm and dry conditions last well into August. The latest CPC 8-14 day outlook keeps our temperatures slightly above normal and precipitation below normal through mid-August. && .AVIATION...For Harry Reid...Early-to-mid-morning, gusty south- southeast winds will set up as a result of a strong outflow from thunderstorms in southern Arizona. Gusts will largely stay confined to the eastern portions of the Las Vegas Valley, but gusts between 15 and 20 kts may reach the terminal at times. Through the afternoon, the general wind direction will become south- southwesterly, shifting between 23 and 00Z. The exception to this will be a result of thunderstorms in the vicinity of the terminal that will have the ability to kick out gusts in excess of 30 mph from their direction. Best chances of thunderstorm-related wind gusts will be between 20 and 01Z. Continued smoke expected from the York Fire, located in the Mojave National Preserve. Surface visibility impacts are not expected; however, slant range visibility will be impacted. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Gusty southeast winds can be seen on radar moving northwestward from KBLH. As a result, south-southeast winds will reach KNXP, KDAG, KEED, and KIFP, with gusts between 15 and 25 kts through the early-morning hours. These gusts will reach the Las Vegas Valley to a lesser magnitude, with most likely impacts at KHND, though isolated gusts at KLAS and KVGT will be possible. Otherwise, thunderstorms in the vicinity of all TAF terminals will result in gusty, erratic winds. Best chances of thunderstorms at and around KLAS, KVGT, KHND, KBIH, and KDAG today will be between 20 and 01Z. Best chances for KIFP and KEED will be from 00 to 07Z. Surface visibility impacts from smoke from the York Fire are not expected, though slant range visibility will be impacted at KLAS, KHND, KVGT, and KIFP. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Salmen LONG TERM...Woods AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 61 min |
| Jul 31, 4:38 PM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.